Summary: Cytokine Release Syndrome after Blinatumomab Treatment Related to Abnormal Macrophage Activation and Ameliorated with Cytokine-Directed Therapy

9月 24th, 2014 / Cassie Bannister

We’d like to provide a short summary of Teachey et al., Cytokine Release Syndrome after Blinatumomab Treatment Related to Abnormal Macrophage Activation and Ameliorated with Cytokine-Directed Therapy.

Cytokines are proteins that are produced by cells. These proteins communicate messages between various cells in the body. Their main job is to regulate the inflammatory response; however, if a disruption occurs in the process, too many cytokines are released, which could exacerbate the symptoms of inflammation. The presence of too many cytokines in the blood could indicate the presence of infection or disease.

Previously published studies show a direct correlation between the release of cytokines in the blood stream and the manifestation of symptoms such as fever, tachycardia, rash, headache, dyspnea, and flu-like symptoms. Certain patients who have a high level of cytokines in the blood stream may not have the clinical presence of any known diseases or infections, although symptoms are present. In addition, some patients receiving immunosuppressive therapies may also suffer a high cytokine release. When this occurs, life-threatening symptoms can appear. These symptoms have to be treated right away to prevent complications.

This makes the study of cytokine release very important. Up until now, ELISA was the platform used to test blood samples for elevated cytokine levels in serum samples. However, this method was very time consuming, and several samples were needed to test for multiple markers.

In this study,1 the researchers used a Luminex® multiplex platform to evaluate several markers within a single sample to find the cause of cytokine release syndrome. They compared the results from the ELISA platform to those of the Luminex platform to determine accuracy and significant differences within the results.

The Study

The cause of cytokine release syndrome in each individual is different, so testing for markers associated with the release is necessary to determine adequate treatment. The researchers found previously that cytokine release syndrome caused by T-cell directed therapies often display abnormal macrophage activation as well as hemophagocytic syndrome.

Using the bead array technology provided by the Luminex platform as well as the Invitrogen™ (Life Technologies(TM)) 30-plex assay, the researchers tested cytokine levels in samples obtained from a patient displaying both HLH and abnormal MAS four days after treatment with bilnatumomab, one day prior to tocilizumab then three days later The following results were observed:

  • IL-2R, IL-6, IL-8, IL-10, monocyte chemoattractant protein (MCP)-1, macrophage-inflammatory protein (MIP)1B, and INF-g were elevated
  • IL-1B, IL-4, IL-5, IL-7, IL-12, IL-13, IL-17, tumor necrosis factor (TNF)-a, and granulocyte macrophage–colony-stimulating factor (GM-CSF) were normal

These results were comparable to previous published results using ELISA.

Conclusion

The concluding results showed that the patient improved after being treated with the IL-6R inhibitor tocilizumab. The success of the treatment was due to the reversal of HLH AND MAS caused by this inhibitor. More studies are needed to determine if similar results are likely in patients with HLH/MAS triggered by blinatumomab.

For more information about analyzing cytokines, download the free white paper—How to Analyze the Cytokine Storm: The Role of Multiplex Assays.

References

  1. Teachey DT, Rheingold SR, Maude SL, Zugmaier G, Barrett DM, Seif AE, Nichols KE, Suppa EK, Kalos M, Berg RA, Fitzgerald JC, Aplenc R, Gore L, Grupp SA. Cytokine release syndrome after blinatumomab treatment related to abnormal macrophage activation and ameliorated with cytokine-directed therapy. Blood 2013;121(26):5154-5157.